Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Synthetic Opioids and QT Prolongation

Synthetic Opioids and QT Prolongation We read with interest the article by Goldschlager et al1 entitled "Etiologic Considerations in the Patient With Syncope and an Apparently Normal Heart." This topic has recently become relevant to addiction medicine, in particular the field of opioid agonist therapy for heroin abuse. Despite the fact that persons addicted to opioids are relatively young and generally lack structural heart disease, they may be susceptible to arrhythmic syncope. Goldschlager and colleagues provide an extensive review of drugs that may cause QT prolongation and torsade de pointes, but do not mention the synthetic opioid levacetylmethadol or its parent compound, methadone. Both of these long-acting opioids have been associated with QT prolongation and torsade de pointes.2,3 Levacetylmethadol currently carries a black box warning to this effect and its use requires electrocardiographic screening prior to initiation and during titration.4 The purported mechanism of arrhythmia with these opioids may relate to blockade of the cardiac human ether-a-go-go-related gene (HERG) potassium current.5 Although the link between opioids and QT prolongation is novel, it illustrates the important principle that nearly any drug has the potential to alter cardiac conduction in susceptible patients without apparent heart disease. As the pharmacogenomics field expands, a better understanding of patient susceptibility to the ever-growing list of QT interval–prolonging drugs may be realized. References 1. Goldschlager NEpstein AEGrubb BPfor the Practice Guidelines Subcommittee, North American Society of Pacing and Electrophysiology, Etiologic considerations in the patient with syncope and an apparently normal heart. Arch Intern Med. 2003;163151- 162PubMedGoogle ScholarCrossref 2. Krantz MJLewkowiez LHays HWoodroffe MRobertson ADMehler PS Torsade de pointes associated with very-high dose methadone. Ann Intern Med. 2002;137501- 504PubMedGoogle ScholarCrossref 3. Deamer RLWilson DRClark DSPrichard JG Torsades de pointes associated with high dose levomethadyl acetate (ORLAAM). J Addict Dis. 2001;207- 14PubMedGoogle ScholarCrossref 4. Food and Drug Administration, Index of Safety-Related Drug Labeling Change Summaries Approved by FDA Center for Drug Evaluation and Research (CDER). Washington, DC Food and Drug Administration March2001; 5. Katchman ANMcGroary KAKilborn MJ et al. Influence of opioid agonists on cardiac human ether-a-go-go-related gene K(+) currents. J Pharmacol Exp Ther. 2002;303688- 694PubMedGoogle ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Synthetic Opioids and QT Prolongation

Synthetic Opioids and QT Prolongation

Abstract

We read with interest the article by Goldschlager et al1 entitled "Etiologic Considerations in the Patient With Syncope and an Apparently Normal Heart." This topic has recently become relevant to addiction medicine, in particular the field of opioid agonist therapy for heroin abuse. Despite the fact that persons addicted to opioids are relatively young and generally lack structural heart disease, they may be susceptible to arrhythmic syncope. Goldschlager and colleagues provide an...
Loading next page...
 
/lp/american-medical-association/synthetic-opioids-and-qt-prolongation-wRkwnvHy8E
Publisher
American Medical Association
Copyright
Copyright © 2003 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.163.13.1615-a
Publisher site
See Article on Publisher Site

Abstract

We read with interest the article by Goldschlager et al1 entitled "Etiologic Considerations in the Patient With Syncope and an Apparently Normal Heart." This topic has recently become relevant to addiction medicine, in particular the field of opioid agonist therapy for heroin abuse. Despite the fact that persons addicted to opioids are relatively young and generally lack structural heart disease, they may be susceptible to arrhythmic syncope. Goldschlager and colleagues provide an extensive review of drugs that may cause QT prolongation and torsade de pointes, but do not mention the synthetic opioid levacetylmethadol or its parent compound, methadone. Both of these long-acting opioids have been associated with QT prolongation and torsade de pointes.2,3 Levacetylmethadol currently carries a black box warning to this effect and its use requires electrocardiographic screening prior to initiation and during titration.4 The purported mechanism of arrhythmia with these opioids may relate to blockade of the cardiac human ether-a-go-go-related gene (HERG) potassium current.5 Although the link between opioids and QT prolongation is novel, it illustrates the important principle that nearly any drug has the potential to alter cardiac conduction in susceptible patients without apparent heart disease. As the pharmacogenomics field expands, a better understanding of patient susceptibility to the ever-growing list of QT interval–prolonging drugs may be realized. References 1. Goldschlager NEpstein AEGrubb BPfor the Practice Guidelines Subcommittee, North American Society of Pacing and Electrophysiology, Etiologic considerations in the patient with syncope and an apparently normal heart. Arch Intern Med. 2003;163151- 162PubMedGoogle ScholarCrossref 2. Krantz MJLewkowiez LHays HWoodroffe MRobertson ADMehler PS Torsade de pointes associated with very-high dose methadone. Ann Intern Med. 2002;137501- 504PubMedGoogle ScholarCrossref 3. Deamer RLWilson DRClark DSPrichard JG Torsades de pointes associated with high dose levomethadyl acetate (ORLAAM). J Addict Dis. 2001;207- 14PubMedGoogle ScholarCrossref 4. Food and Drug Administration, Index of Safety-Related Drug Labeling Change Summaries Approved by FDA Center for Drug Evaluation and Research (CDER). Washington, DC Food and Drug Administration March2001; 5. Katchman ANMcGroary KAKilborn MJ et al. Influence of opioid agonists on cardiac human ether-a-go-go-related gene K(+) currents. J Pharmacol Exp Ther. 2002;303688- 694PubMedGoogle ScholarCrossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Jul 14, 2003

Keywords: prolonged qt interval,opioids

References